Disculpa, pero esta entrada está disponible sólo en Inglés Estadounidense. For the sake of viewer convenience, the content is shown below in the alternative language. You may click the link to switch the active language.

Use to be avoided in patients at greatest risk and doses to be kept low

The CMDh has agreed by consensus new measures to minimise the risk of effects on heart rhythm with medicines containing the antihistamine hydroxyzine. The measures include restricting use of hydroxyzine in patients at high risk of heart rhythm problems and using the medicine at the lowest effective dose for as short a time as possible.

Hydroxyzine medicines are available in most EU countries. Their approved uses (indications) vary between countries and may include use to treat anxiety disorders, for relief of pruritus (itching), as premedication before surgery, and treatment of sleep disorders.

Recommendations for these new measures were originally made by EMA’s Pharmacovigilance Risk Assessment Committee (PRAC), which confirmed a previously known risk of QT interval prolongation and torsades de pointes, alterations in the electrical activity of the heart that can lead to abnormal heart rhythms and cardiac arrest (stopping of the heart). Having assessed the available evidence, including published studies and data from regular safety monitoring, the PRAC concluded that the risk did not differ between indications and that such events are most likely to occur in patients who have risk factors. The PRAC therefore recommended that the risk be managed by restricting hydroxyzine use in those most at risk of heart rhythm problems and reducing exposure to the medicine.

As the CMDh has now agreed the PRAC measures by consensus, the measures will be directly implemented by the Member States where the medicines are authorised, according to an agreed timetable. In particular, the product information of hydroxyzine-containing medicines will be updated with new dosing recommendations and warnings on use in patients who have risk factors for heart rhythm disturbances or who are taking certain other medicines.

 

Posted on the EMA website on 27 March 2015